Aspirin, Ibuprofen, Acetaminophen Cause Hearing Loss in Men

Advertisement

Men who take aspirin, ibuprofen, or acetaminophen regularly are at increased risk of hearing loss. The new study, which appears in the March 2010 issue of the American Journal of Medicine, states that the hearing loss risk is especially noted in men younger than 60.

Hearing loss affects 36 million Americans, and as baby boomers reach retirement age starting in 2010, this number is expected to rise and nearly double by 2030, according to the Hearing Loss Association of America. About one third of people aged 40 to 49 already have some degree of hearing loss, and the prevalence increases with age, up to 1 in 3 individuals older than age 65. Most hearing losses develop over a period of 25 to 30 years.

Researchers from Harvard University, Brigham and Women’s Hospital, Vanderbilt University, and the Massachusetts Eye and Ear Infirmary, Boston, evaluated factors other than age and noise that may influence the risk of hearing loss. Although the ototoxic impact of aspirin is well known, it has been uncertain among nonsteroidal anti-inflammatory drugs (NSAIDS) such as ibuprofen and acetaminophen, which along with aspirin are the three most commonly used drugs in the United States.

Advertisement

More than 26,000 men who were part of the Health Professionals Follow-up Study were included in this new study. A questionnaire was used to determine the men’s use of analgesics, hearing loss, and various other factors.

The researchers found that among aspirin users, those younger than 50 and those aged 50 to 59 were 33 percent more likely to have hearing loss than were nonregular users, but there was no association between men aged 60 years and older. Among NSAID users, men younger than 50 who took them regularly were 61 percent more likely, men aged 50 to 59 were 32 percent more likely, and those aged 60 and older were 16 percent more likely to develop hearing loss than men who were not regular NSAID users.

Men who used acetaminophen regularly who were younger than 50 were 99 percent more likely, those 50 to 59 were 38 percent more likely, and those aged 60 and older were 16 percent more likely to experience hearing loss than nonregular users of acetaminophen.

The amount of hearing loss among men discovered in this study is of concern, especially given the high prevalence of regular use of aspirin, ibuprofen, and acetaminophen. Even mild hearing loss can result in an inability to understand speech when there is background noise or several people speaking, which can lead to depression, poor quality of life, and social isolation.

SOURCES:
Curhan SG et al. American Journal of Medicine 2010 Mar; 123(3)
Hearing Loss Association of America

Advertisement

Comments

Would you be kind enough to send me a copy of the actual article? Thank you.
Perhaps the overuse of asprin/Advil is because they're hung over & deaf from going to too-loud concerts and shows the night before...?
Yisroel Mayer Scher: You can access the article online: http://www.ncbi.nlm.nih.gov/pubmed/20193831
I had no idea ibuprofen may cause hearing loss in men, or the other drugs mentioned here. In that case what's the best way to manage pain or fewer if Aspirin or Ibuprofen can cause hearing loss? Go for natural treatments?